How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28936
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 13 year old female yellow lab has a large edema on the

Customer Question

my 13 year old female yellow lab has a large edema on the side of her groin due to a terrible fall she took over a week ago. She was taken to my Vet, tested the fluid filled sac and found nothing that was worrisome. After a few days, she had terrible diarrhea and was given diphenoxylate w/atropine which took care of the problem. We also put her on a bland diet of rice and chicken. Now she's been constipated for two days and has no energy. I do have a call into my Vet, but wondered what you thought might be happening.
JA: I'm sorry to hear that. Is there anything else important you think the Veterinarian should know about Into?
Customer: No, I think I've covered it
JA: Our top Veterinarian is ready to take your case. Just pay the $5 fully refundable deposit and I'll fill the Veterinarian in on everything we've discussed. You can go back and forth with the Veterinarian until you're 100% satisfied. We guarantee it.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

In dogs administered diphenoxylate/atropine, constipation, bloat, and sedation are the most likely adverse reactions encountered when usual doses are given. By the prinicple of Occam's Razor, then, your Lab is simply experiencing an adverse drug reaction. Potentially, however, paralytic ileus (paralysis of the GI tract), toxic megacolon, pancreatitis, and central nervous system effects could be seen and so if she didn't remiss within 48 hours of stopping that drug, her vet will want to thoroughly examine her including diagnostics in the form of blood and urine tests and X-rays of her gastrointestinal tract in an attempt to better understand its health.

Please respond with further questions or concerns if you wish.